MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 46MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 46MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122546
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Pain (1994); Metal Related Pathology (4530)
Date of Event 05/05/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a primary r3-tha construct had been implanted on the patient's right hip on (b)(6) 2010, the patient experienced pain and elevated cobalt levels in blood.A revision surgery was conducted on (b)(6) 2022 to address both symptoms.During this procedure, the modular head, the chrome-cobalt liner and the acetabular cup were explanted and replaced with a competitor¿s acetabular system and a smith and nephew femoral metallic head.As part of the intraoperative findings, no signs of metallosis were seen as well as no significant soft tissue destruction of the musculature was noted upon entering the capsule.The modular head was removed and noted to have a small amount of trunnionosis without damage to the stem.Although a preoperative bone scan suggested that the acetabular component was loose, intraoperatively it was denoted that this component showed good bony ingrowth.The patient was awoken form anesthesia and transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed on a bilateral patient due to pain and elevated cobalt levels in blood.Intraoperatively, a small amount of trunnionosis without damage to the stem was seen with no signs of metallosis.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head and modular sleeve was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for devices concerned, however, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the products ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The intraoperative reported noted, no soft tissue metallosis, bony ingrowth to cup, and mild trunnionosis.The clinical root cause of the reported pain, elevated metal ions, and trunnionosis cannot be confirmed, it cannot be concluded the reported clinical reactions were associated with a malperformance of the implant or implant failure.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed on a bilateral patient due to pain and elevated cobalt levels in blood.Intraoperatively, a small amount of trunnionosis without damage to the stem was seen with no signs of metallosis.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head and modular sleeve was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for devices concerned, however, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the products ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The intraoperative reported noted, no soft tissue metallosis, bony ingrowth to cup, and mild trunnionosis.The clinical root cause of the reported pain, elevated metal ions, and trunnionosis cannot be confirmed, it cannot be concluded the reported clinical reactions were associated with a malperformance of the implant or implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Additional information: b5, b6, h10 h3, h6: it was reported that a right hip revision surgery was performed on a bilateral patient due to pain and elevated cobalt levels in blood.Intraoperatively, a small amount of trunnionosis without damage to the stem was seen with no signs of metallosis.As of today, the implanted device used in treatment has not been returned for evaluation.A review of the historical complaints data for the devices involved was performed, using batch number, part number and the reported failure mode to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the devices; this will continue to be monitored via routine trending, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the parts reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk files and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Patient had bilateral r3 tha¿s.Revision indicators were noted as pain, low likelihood of infection, possibility of loosening of the acetabular component per bone scan, and elevating cobalt and chromium ions.Cobalt and chromium (b)(6) 2021 was 13.2 and 3.6 ng/ml respectively.¿ right hip aspiration (b)(6) 2022, yielded 5 ml clear yellow fluid, no afb, no organisms seen.Revision intraoperative findings were noted as, ¿no soft tissue metallosis, bony ingrowth to cup, and mild trunnionosis.¿ a physician¿s note indicated, the patient has ¿a significant numerous history of falls.¿ all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The intraoperative reported noted, "no soft tissue metallosis, bony ingrowth to cup, and mild trunnionosis." the clinical root cause of the reported pain,elevated metal ions, and trunnionosis cannot be confirmed, it cannot be concluded the reported clinical reactions were associated with a malperformance of the implant or implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, post revision cobalt and chromium levels were 4.0 and 2.6 ng/ ml respectively.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after a primary r3-tha construct had been implanted on the patient's right hip on (b)(6) 2010, the patient experienced pain and elevated cobalt levels in blood.A revision surgery was conducted on (b)(6) 2022 to address both symptoms.During this procedure, the modular head, the chrome-cobalt liner and the acetabular cup were explanted and replaced with a competitor¿s acetabular system and a smith and nephew femoral metallic head.As part of the intraoperative findings, no signs of metallosis were seen as well as no significant soft tissue destruction of the musculature was noted upon entering the capsule.The modular head was removed and noted to have a small amount of trunnionosis without damage to the stem.Although a preoperative bone scan suggested that the acetabular component was loose, intraoperatively it was denoted that this component showed good bony ingrowth.The patient was awoken form anesthesia and transferred to the recovery room in stable condition.Latest test results on (b)(6) 2022 showed a reduction of metals in blood (chromium = 2.6 ng/ml, cobalt = 4.0 ng/ml).
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed on a bilateral patient due to pain and elevated cobalt levels in blood.Intraoperatively, a small amount of trunnionosis without damage to the stem was seen with no signs of metallosis.As of today, the implanted device used in treatment has not been returned for evaluation.A review of the historical complaints data for the devices involved was performed, using batch number, part number and the reported failure mode to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the devices; this will continue to be monitored via routine trending, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the parts reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk files and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It should be noted the implantation operative report indicated the acetabular component was implanted in 40 degrees of abduction and 10 degrees of anteversion.As well, the revision operative report noted, ¿the cup was in good overall position slightly neutral in anteversion.¿.However, the surgical technique (r3 acetabular system 71381395 rev0 02/10) indicates, ¿approximately 45° of abduction and 20° of anteversion for final position of the acetabular component.¿.The reported pain, elevated metal ions and intraoperative findings of dark gray discoloration and trunnion corrosion may be consistent with the reported metallosis.However, the clinical root cause of the reported clinical reactions cannot be confirmed.It cannot be concluded the reported clinical reactions were associated with a malperformance of the implant.The patient impact beyond the reported pain, revision, and expected transient post-op convalescence period cannot be determined; however, 3-months post revision cobalt and chromium were 2.2 and 2.9 ng/ ml respectively.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Corrected data: b5, b6, b7, e1, g2, h6 (health effect - clinical code, health effect - impact code, medical device problem code).
 
Event or Problem Description
It was reported that, after a primary r3-tha construct had been implanted on the patient's right hip on (b)(6) 2010, the patient experienced pain and elevated cobalt levels in blood.A revision surgery was conducted on (b)(6) 2022 to address both symptoms.During this procedure, the modular head was explanted and replaced.As part of the intraoperative findings, no signs of metallosis were seen as well as no significant soft tissue destruction of the musculature was noted upon entering the capsule.The modular head was removed and noted to have a small amount of trunnionosis without damage to the stem.Although a preoperative bone scan suggested that the acetabular component was loose, intraoperatively it was denoted that this component showed good bony ingrowth.The patient was awoken form anesthesia and transferred to the recovery room in stable condition.Latest test results on (b)(6) 2022 showed a reduction of metals in blood (chromium = 2.8 ng/ml, cobalt = 5.0 ng/ml).

Brand Name
HEMI HEAD 46MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15785907
Report Number3005975929-2022-00486
Device Sequence Number19585790
Product Code KWL
UDI-Device Identifier00885556071588
UDI-Public885556071588
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/29/2013
Device Catalogue Number74122546
Device Lot Number08LW20088
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2022
Supplement Date Received by Manufacturer12/20/2022
01/19/2023
03/30/2023
06/29/2023
07/17/2023
Initial Report FDA Received Date11/12/2022
Supplement Report FDA Received Date12/27/2022
01/24/2023
04/04/2023
07/11/2023
07/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71306113 / LOT: 09LM04144; PN: 71335558 / LOT: 09KM09263A; PN: 71336535 / LOT: 08FT21156; PN: 71336535 / LOT: 09ET31847; PN: 74222200 / LOT: 09BW22218
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR
Patient SexMale
Patient Weight92 KG
Patient EthnicityNon Hispanic
Patient RaceWhite